Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Family Medicine | Gynecology | Infections | AIDS | Internal Medicine | Nursing | ENT | Pediatrics | Pharmacy | Surgery | Journal

Back to Journal Articles

Antiretroviral Medications Linked to Cleft Deformities

Last Updated: January 30, 2012.

 

Drugs to keep HIV-infected women from transmitting virus to fetus may trigger cleft defects

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Antiretroviral drugs prescribed for HIV-infected pregnant women to reduce risk of mother-to-child disease transmission may be linked to cleft lip and palate disorders in newborns, according to a study published in the January issue of Cleft Palate-Craniofacial Journal.

MONDAY, Jan. 30 (HealthDay News) --Antiretroviral drugs prescribed for HIV-infected pregnant women to reduce risk of mother-to-child disease transmission may be linked to cleft lip and palate disorders in newborns, according to a study published in the January issue of Cleft Palate-Craniofacial Journal.

Analyzing five years of data from the U.S. Food and Drug Administration Adverse Events Reporting System, Vassiliki M. Cartsos, D.M.D., M.S.D., of the Tufts University School of Dental Medicine in Boston, and colleagues sought to quantify the association between antiretroviral drugs and risk of cleft lip and palate using reporting odds ratios (RORs).

The researchers found that the use of efavirenz showed the strongest medication link to cleft lip and palate malformation as signaled by a high ROR of 196.01, followed by lamivudine (ROR of 60.23), nelfinavir (ROR of 50.53), and nevirapine (ROR of 27.59). Among combination drug therapies, abacavir sulfate/lamivudine/zidovudine had the highest ROR (59.33), followed by lopinavir/ritonavir and lamivudine/zidovudine, which generated RORs of 26.47 and 24.94, respectively.

"Given the multifactorial etiology of cleft lip and palate, further studies are needed to assess the relative safety of antiretroviral prophylaxis and the specific conditions or potential synergies that might lead to the development of this defect," the authors write.

Abstract
Full Text

Copyright © 2012 HealthDay. All rights reserved.


Previous: Booster Seat Use Inconsistent When Carpooling Next: Females With Diabetes Have Decreased Pure Tone Average

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.